Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 173, NWS New Orleans, LA

July 8, 2004Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 8, 2004, 3:16 PM CDT for Washington Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2004, 3:16 PM CDT (20:16 UTC)
Expired
Jul 8, 2004, 4:00 PM CDT
In force
44 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Washington Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM CDT, 56 minutes earlier.

Area forecast discussion, Jul 8, 2:20 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
220 PM CDT THU JUL 8 2004

.DISCUSSION...
NUMEROUS THUNDERSTORMS HAVE FORMED ALONG THE LEADING EDGE OF A
STATIONARY UPPER LEVEL TROUGH IN THE RIVER PARISHES BETWEEN NEW
ORLEANS AND BATON ROUGE TODAY. THUNDERSTORMS COULD LINGER ON INTO
THE EARLY EVENING HOURS BEFORE DIMINISHING. CONVECTIVE COVERAGE
CONTINUE TO DECREASE ON FRIDAY WITH POPS DECREASING TO BELOW
CLIMATOLOGICAL AVERAGES FOR THE WEEKEND AND INTO THE EARLY PART OF
THE NEXT WORK WEEK.  MODELS INDICATE DRIER AIR WORKING INTO THE AREA
FROM THE EAST DURING THE DAY FRIDAY...SO WILL HAVE THE HIGHEST
PRECIPITATION CHANCES...50 PERCENT...ACROSS WESTERN SECTIONS OF THE
FORECAST AREA FRIDAY WITH SOMEWHAT LOWER POPS FARTHER EAST. AS AN
UPPER RIDGE BEGINS TO EXPAND ACROSS THE GULF COAST/SOUTHEAST OVER
THE WEEKEND...PRECIPITATION CHANCES SHOULD BE ON THE DECREASE WHILE
TEMPERATURES BEGIN TO RISE. THIS PATTERN WILL HOLD THROUGH AT LEAST
THE EARLY PART OF THE WORK WEEK BEFORE THE UPPER RIDGE BEGINS TO
MOVE TO THE WEST AS AN UPPER TROUGH DIGS ACROSS THE EASTERN CONUS
DURING THE MIDDLE AND END OF NEXT WEEK BRINGING PERHAPS A BETTER
CHANCE OF CONVECTION TO THE AREA AGAIN.

&&

PRELIMINARY POINT NUMBERS...
MCB  70 90 71 91 / 30 50 20 10
BTR  72 91 72 92 / 30 50 20 10
MSY  74 91 74 92 / 30 40 20 20
GPT  73 90 74 91 / 30 40 20 20
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&
Hazardous weather outlook, Jul 8, 11:00 AM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT THU JUL 8 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-090000-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
BEFORE DIMINISHING DURING THE EVENING HOURS. ALTHOUGH WIDESPREAD
ORGANIZED SEVERE WEATHER IS NOT EXPECTED THROUGH TONIGHT...A FEW
STORMS MAY BECOME STRONG OR SEVERE THIS AFTERNOON AND PRODUCE
DAMAGING WINDS. ANY THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING AND HEAVY DOWNPOURS OF RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED DURING THE PERIOD...HOWEVER A FEW
STRONG THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:44 AM CDTSpecial Marine WarningLIX56 min
Jul 8, 11:54 AM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, Livingston36 min
Jul 8, 1:08 PM CDTSpecial Marine WarningLIX37 min
Jul 8, 1:17 PM CDTSevere Thunderstorm WarningLIXSaint John the Baptist43 min
Jul 8, 2:18 PM CDTSpecial Marine WarningLIX42 min
Jul 8, 2:31 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans44 min
Jul 8, 1:31 PM CDTSevere Thunderstorm WarningLIXJackson44 min
Jul 8, 3:56 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River49 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.